JCAHO issues alert on PCA by proxy

February 21, 2005

Deadly medication errors related to patient-controlled analgesia (PCA) by proxy often result from the best of intentions, noted Rick Croteau, M.D., executive director for strategic initiatives for the Joint Commission on Accreditation of Healthcare Organizations. "Health-system pharmacists should help educate patients and staff about the dangers of family members administering a PCA device," he said. "With an intent to relieve suffering, they can cause a deadly incident."

Deadly medication errors related to patient-controlled analgesia (PCA) by proxy often result from the best of intentions, noted Rick Croteau, M.D., executive director for strategic initiatives for the Joint Commission on Accreditation of Healthcare Organizations. "Health-system pharmacists should help educate patients and staff about the dangers of family members administering a PCA device," he said. "With an intent to relieve suffering, they can cause a deadly incident."

"This is an area in which hospital pharmacists can help set policies," said Cynthia LaCivita, Pharm.D., director of clinical standards and quality for ASHP. "They are already involved in dosing and setting basal rates. Their knowledge in this area is invaluable."

In another example of how pharmacists can be involved, a pain management booklet containing guidelines for the proper use of PCAs was developed by representatives from nursing, pharmacy, and medical staffs at Thomas Jefferson University Hospital (TJUH) in Philadelphia. Information contained in the booklet includes specific dosing and PCA protocols. "Pharmacists can improve postoperative pain management in their institutions by ensuring the JCAHO standards are met," advised Leslie N. Schechter, Pharm.D., clinical pharmacy specialist at TJUH.

The Institute for Safe Medication Practices has issued several warnings and reports about PCA by proxy. "The patient provides a measure of safety because the analgesia is delivered at doses lower than what is needed for sedation, and an oversedated patient will not push the PCA button to give additional opiate," said Michael Cohen, R.Ph., ISMP president. "A family member or nurse who bypasses this built-in safety feature is creating a potentially dangerous situation."

In fact, PCA-by-proxy errors are usually the direct result of family members or healthcare professionals administering doses for patients in hopes of keeping them comfortable, observed Croteau and Cohen-an event that can be avoided through adequate family and hospital staff education. Contributing factors in PCA-by-proxy errors involving healthcare professionals also include improper patient selection; inadequate patient monitoring; and insufficient training or education related to the selection of drugs, dosing, lockout periods, and infusion devices.